Aa
Aa
A
A
A
Close
Avatar universal

chronic akathisia

I developed severe akathisia after taking Seroquel, Risperdal and Prozac- we are not sure of which one was the offender- docs think most likely  it was the risperdal however prozac was initiated around the same time.  I was on seroquel many years without any difficulty.  The seroquel and risperdal were given for sleeping problems and the prozac for anxiety.  Anyhow, about 4 months after the addition of the Risperdal I started feeling extremly restless and like I was having constant abdominal spasms.  I stopped all 3 of the meds and have been off of them 2 months now.  I saw a neurologist who specializes in movement disorders and she is not sure if I have akathisia or dyskinisia, based on the strange location of the symptom.  She started me on Xanax and I am up to 2 mg a day- with still lots of suffering.   When I first started the xanax and got off all of the meds above I started to feel significantly better- it was there but still manageable and then about 2-3 weeks later I started feeling even worse again.  The only thing i can think of that may be contributing to feeling worse is the addition of Rozerem for sleep- which I started about 2 weeks after the xanax.  I did research and don't find akathisia associated with it but i do see it can increase restlessness and anxiety. Im thinking I should get off of the rozerem and see how i feel, but then I am back to not sleeping.  I am getting more depressed and hopeless that this will never go away. Every other med the doctors talk about putting me on for sleep or depression also carries with it the risk of akathisia or dyskinisia.  The neurologist mentioned klonipin as an option to try if the xanax was not effective.  The psychiatrist mentioned propranalol but i have very mild asthma and my pulmonary doctor was wary about that.  Have you ever seen Rozerem exasperate akathisia? And do you have any other suggests on how I can deal with this horrible feeling.  I am also taking vit. E, 200 IU day, vit B6 and B12.
4 Responses
Sort by: Helpful Oldest Newest
1466277 tn?1286312305
I have akatheisia too, and I was on Propranolol, and it got a lot better but its still there. I still have it.. I take Lithium and Zoloft. I guess its classified as Chronic and accute and accute being it goes away in less that 6 months... well I had it for more. I got it from my Zyprexa and now if I have to live with it for the rest of my life.. Im going to have a crappy life, because I'm only 18.
Helpful - 0
585414 tn?1288941302
  Akathesia is a temporary movement disorder that can be caused by some medications. Tardive dyskinesia is a long term movement disorder that appears similar but is long term. Tardive akathesia is one variant of tardive dyskinesia. I have tardive dyskinesia in advanced form. However it is treatable and there are an increasing number of options, some in clinical study but FDA approved and could be prescribed off label if standard treatment options don't work. A neurologist who is a movement disorders specialist would understand this in full and it would be essential to obtain a referral. Two websites that would be of help are "patient education tardive dyskinesia" (note as the website itself says "some of these medications are medically necessary") and the emedecine website on tardive dyskinesia which you could discuss with a movement disorders specialist. The medications I was tried on in standard use were Miraplex, Aricept, Bachlophen and Requip and Xenazine was considered as were Botox injections depending on the extent of the spasmic activity. I was then tried on more experimental medications such as Zofran (which is an approved medication in clinical study for tardive) and the nature remedy rhodiola (which can be taken under the supervision of a neurologist). Right now the only antipsychotic that won't "mask while worsen" tardive dyskinesia is Clozaril but there are antipsychotics in clinical study which will not cause tardive dyskinesia so there is much research in that area. Its a matter of seeing the appropriate specialist whom you could discuss this information with and they could provide an appropriate clinical determination.
Helpful - 0
Avatar universal
over a 1 year ago. sept 16 2016 I was given an injection of abilify maintaina. It;s like one of the longest acting injectable antipsychotics with a half life of 45 days. On top of that it turns out I don't even metabolise abilify so it took like 90 days or so for the side effects to even begin to lessen. It was absolute hell from the hour it was given. The only way I made it through it was some knowledge of oddball things inluding illicit dopamine drugs.  Anyway the akathesia never went away. Like I said it has been over a year. I now take amantadine and requip and klonopin. Sometimes that doesn't even work. I have found something that does completely take it away but it is not your common fix. vicks nasal inhalers contain 50mg of levomethamphetamine. You can buy them over the counter. What I do is extract the active ingredient and turn it into powder form. Its really easy. you can google it. and then divide the powder into 2 equal parts and put it in capsules. If I take that the akathesia is pretty much gone for the day. That is like the last resort or the nuclear bomb arsonal against it, well legally anyway. everyday I wakw up with excrutiating discomfort throughout my whole body and start the day off with a mixture of vitamine B6 50mg, 10mg sulbutiamine or just use thiamine B1 and 10-15mg B2, 50mg L-theanine, 25mg caffeine. This starts to relax my muscles and calm the initial restlessness. Then I crush up 0.5mg of requip and swallow that. I do coffee which makes it worse but then chase it with 0.75mg of klonopin which usually will stave off the problem until the afternoon in which I have to monkey around with crap again to hold it off or I just walk for hours and hours.
Helpful - 0
Avatar universal
Did you ever get rid of the akathesia? My sister was poisoned by a fast injection of Compazine for a headache and she immediately experienced severe akathesia   - she still has it weeks later. These drugs are evil in my opinion  and so far have ruined her life! What do we do?????
Helpful - 0
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease